Minnesota, 2003

Hail in Minnesota, April 15, 2003

April 15, 2003 · NWS MPX · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 15, 2:45 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT TUE APR 15 2003

WX CHG IS ABT AS ABRUPT AS IT CAN GET AS WE GO FROM JULY TEMPS BACK
TO MARCH IN A DAY OR SO.  CURRENT SFC ANAL SHWS STG FNT FM NR PQN IN
SW MN TO JUST S MSP TO NR EAU.  SFC INSTAB GETTING QUITE IMPRESSIVE
S OF FNT WITH TEMPS IN 80S AND DWPTS INTO THE 50S YEILDING CAPES OF
ABT 1500 J/KG.   TSTMS DVLPG VCNTY BNDRY AND WL BCM MR WDSPD THIS
EVE WITH STG AND PERSISTENT 850 THETA E ADVCNT ACRS S INTO CNTL MN.
FVBL WBZ FOR SOME HAIL BALLS WITH VALUES ARND 9K.  LIFT CONTINUES
STG THRU NITE INTO WED WITH APRCH OF UPR LOW AND 50H DIFL INTO CNTL
MN.   RRQ OF UPR JET IN ONTARIO ALSO AIDING IN UVV WITH STG 300 MB
DIVG.  LOW LVL TKNS SHUD COOL SUFFICIENTLY LT TNGHT AS COLD...DRY
NELY FLOW WORKS ACRS CNTL MN FOR SLEET TO DVLP.  WILL GRADUALY SPRD
MIXED PCPN SE INTO MSP AREA BY WED EVE.  MID LVL TEMPS DO NOT LOOK
FVBL FOR HEAVY SNOW WITH 600 MB TEMPS IN B6 TO B9 RANGE AND 700 MB
TEMPS BARELY BLO ZERO THRU TMRW EVE WHEN MOST OF THE PCPN EXPECTED
TO FALL.  WILL PUT A SLUSHY 1 TO 3 INCHES N CWA.   WITH SUCH WARM
TEMPS THE LAST 3 DAYS...DOUBT THAT FRZG RAIN WILL BE A MAJOR PRBLM
ON GROUND SURFACES.  PSBL MAY NEED A WX ADVY N AREAS...BUT WOULD NOT
BE TIL VERY LATE TNGHT/WED MRNG AND EVE/MID SHIFT CAN ASSESS.  WND
ADVYS MAY ALSO BE NEEDED LT TNGHT/WED AS SFC PRES GRAD CONTS TO
TIGHTEN.   MOST OF CWA SHOULD GET A 1-2 INCH RAIN OVER NEXT 24-36
HRS WHICH WILL HELP THE FIRE WX SITU.  TEMPS WILL REMAIN COOL FOR
NEXT WEEK OR SO WITH MORE PCPN CHCS AGN DVLPG OVER WKND.

.MSP...NONE.

PAULSON
Hazardous weather outlook, Apr 15, 11:31 AM CST, 5 hours 9 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
STORMS...OVER THE SOUTHERN HALF OF MINNESOTA AND WEST CENTRAL
WISCONSIN LATE THIS AFTERNOON AND EVENING. A COOL FRONT HAS MOVED
INTO A PART OF WEST CENTRAL WISCONSIN AND SOUTHERN MINNESOTA...BUT
IT WILL NOT MOVE MUCH DURING THE REST OF THE AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE
FRONT LATE THIS AFTERNOON...AND BECOME MORE NUMEROUS THIS EVENING.
LARGE HAIL AND STRONG WIND GUSTS ARE POSSIBLE WITH SOME OF
THESE STORMS.

THE FRONT WILL MOVE FARTHER SOUTH INTO NORTHERN IOWA TONIGHT AND
THE THREAT OF SEVERE THUNDERSTORMS WILL DECREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE QUITE WINDY ON WEDNESDAY...AS A LOW PRESSURE SYSTEM
TRACKS OVER THE CENTRAL PLAINS.  THIS SYSTEM WILL PRODUCE
WIDESPREAD RAIN OVER SOUTHERN AND PARTS OF CENTRAL MINNESOTA...AND
MIX OF SLEET AND SNOW IS POSSIBLE OVER PARTS OF CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT TIME LATE
THIS AFTERNOON AND EVENING.

JPR

The radar

The Minneapolis radar (KMPX), 34 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scott

When
April 15, 4:40 PM CST
Where
Scott County, New Market
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -93.350

Hail, Lac Qui Parle

When
April 15, 4:58 PM CST
Where
Lac Qui Parle County, Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -96.200

Hail, McLeod

When
April 15, 5:40 PM CST
Where
McLeod County, 1 mi S of Glencoe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -94.150

Hail, McLeod

When
April 15, 5:57 PM CST
Where
McLeod County, 1 mi S of Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -94.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348377, 5348378, 5348379, 5348380.